Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 6, NWS Salt Lake City, UT

February 22, 20226 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Feb 22, 2022, 3:46 AM MST for 6 counties in Utah. It took effect at Feb 22, 2022, 4:57 PM MST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2022, 3:46 AM MST (10:46 UTC)
In effect from
Feb 22, 2022, 4:57 PM MST
Expired
Feb 23, 2022, 10:00 AM MST
In force
17 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Salt Lake County, UT, Utah County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 39 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 10.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2022-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2022-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS75 KSLC 221046
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
346 AM MST Tue Feb 22 2022

UTZ103-104-107-222315-
/O.NEW.KSLC.WI.Y.0006.220223T0100Z-220223T1400Z/
Eastern Box Elder County-Northern Wasatch Front-
Cache Valley/Utah Portion-
Including the cities of Brigham City, Snowville, Ogden, 
Bountiful, Logan, and Smithfield
346 AM MST Tue Feb 22 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM MST
WEDNESDAY...

* WHAT...East winds 20 to 35 mph with gusts to around 50 mph
  expected. Localized gusts over 55 mph possible near Farmington 
  Canyon.

* WHERE...Eastern Box Elder County, Northern Wasatch Front and 
  Cache Valley/Utah Portion.

* WHEN...From 6 PM this evening to 7 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...The strongest winds can be expected near
  canyons, especially Farmington, Weber, and Logan Canyons. Winds
  may not be as strong elsewhere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
8 follow-up statements
119 
WWUS75 KSLC 222218
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
318 PM MST Tue Feb 22 2022

UTZ103-104-107-231400-
/O.CON.KSLC.WI.Y.0006.220223T0100Z-220223T1400Z/
Eastern Box Elder County-Northern Wasatch Front-
Cache Valley/Utah Portion-
Including the cities of Brigham City, Snowville, Ogden, 
Bountiful, Logan, and Smithfield
318 PM MST Tue Feb 22 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM MST WEDNESDAY...

* WHAT...East winds 20 to 35 mph with gusts to around 50 mph
  expected. Localized gusts over 55 mph possible near Farmington
  Canyon and Logan Canyon.

* WHERE...Eastern Box Elder County, Northern Wasatch Front and 
  Cache Valley/Utah Portion.

* WHEN...From 6 PM this evening to 7 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

* ADDITIONAL DETAILS...The strongest winds can be expected near 
  canyons, especially Farmington, Weber, and Logan Canyons. 
  Winds may not be as strong elsewhere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
245 
WWUS75 KSLC 222357
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
457 PM MST Tue Feb 22 2022

UTZ104-107-231400-
/O.UPG.KSLC.WI.Y.0006.220223T0100Z-220223T1400Z/
/O.NEW.KSLC.HW.W.0002.220222T2357Z-220223T1400Z/
Northern Wasatch Front-Cache Valley/Utah Portion-
Including the cities of Ogden, Bountiful, Logan, and Smithfield
457 PM MST Tue Feb 22 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM MST WEDNESDAY...

* WHAT...East winds 30 to 40 mph with gusts to 65 mph near Logan
  Canyon, Farmington, Weber and Ogden Canyons. This includes the
  cities of Farmington, Centerville, Bountiful and Logan. Outside
  these areas, expect east winds 20 to 30 mph with gusts to 45 
  mph.

* WHERE...Northern Wasatch Front and Cache Valley/Utah Portion. 

* WHEN...Until 7 AM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Secure trash cans, decorations and outdoor
  items now!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ103-231400-
/O.EXT.KSLC.WI.Y.0006.220222T2357Z-220223T1400Z/
Eastern Box Elder County-
Including the cities of Brigham City and Snowville
457 PM MST Tue Feb 22 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM MST WEDNESDAY...

* WHAT...East winds 20 to 30 mph with gusts to 50 mph.

* WHERE...Eastern Box Elder County.

* WHEN...Until 7 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
040 
WWUS75 KSLC 230009
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
509 PM MST Tue Feb 22 2022

UTZ104-107-231400-
/O.CON.KSLC.HW.W.0002.000000T0000Z-220223T1400Z/
Northern Wasatch Front-Cache Valley/Utah Portion-
Including the cities of Ogden, Bountiful, Logan, and Smithfield
509 PM MST Tue Feb 22 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM MST WEDNESDAY...

* WHAT...East winds 30 to 40 mph with gusts to 65 mph near Logan 
  Canyon, Farmington, Weber and Ogden Canyons. This includes the 
  cities of Farmington, Centerville, Bountiful and Logan. 
  Outside these areas, expect east winds 20 to 30 mph with gusts 
  to 45 mph.

* WHERE...Northern Wasatch Front and Cache Valley/Utah Portion.

* WHEN...Until 7 AM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Secure trash cans, decorations and 
  outdoor items now!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ105-231400-
/O.EXA.KSLC.WI.Y.0006.000000T0000Z-220223T1400Z/
Salt Lake Valley-
Including the cities of Salt Lake City, West Jordan, and Sandy
509 PM MST Tue Feb 22 2022

...WIND ADVISORY IN EFFECT UNTIL 7 AM MST WEDNESDAY...

* WHAT...East winds 20 to 30 mph with gusts to 50 mph.

* WHERE...Salt Lake Valley, mainly northeastern Salt Lake County
  including the Avenues, University of Utah and Parleys Canyon
  areas.

* WHEN...Until 7 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ103-231400-
/O.CON.KSLC.WI.Y.0006.000000T0000Z-220223T1400Z/
Eastern Box Elder County-
Including the cities of Brigham City and Snowville
509 PM MST Tue Feb 22 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM MST WEDNESDAY...

* WHAT...East winds 20 to 30 mph with gusts to 50 mph.

* WHERE...Eastern Box Elder County.

* WHEN...Until 7 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
920 
WWUS75 KSLC 230229
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
729 PM MST Tue Feb 22 2022

UTZ104-107-231400-
/O.CON.KSLC.HW.W.0002.000000T0000Z-220223T1400Z/
Northern Wasatch Front-Cache Valley/Utah Portion-
Including the cities of Ogden, Bountiful, Logan, and Smithfield
729 PM MST Tue Feb 22 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM MST WEDNESDAY...

* WHAT...East winds 30 to 40 mph with gusts to 60 mph near Logan
  Canyon. East winds 30 to 40 mph with gusts to 70 mph near
  Farmington, Weber and Ogden Canyons including the cities of
  Centerville, Kaysville, Farmington and Bountiful. Outside these
  areas, expect east winds 20 to 30 mph with gusts to 50 mph.

* WHERE...Northern Wasatch Front and Cache Valley/Utah Portion.

* WHEN...Until 7 AM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Secure trash cans, decorations and 
  outdoor items now!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ103-105-231400-
/O.CON.KSLC.WI.Y.0006.000000T0000Z-220223T1400Z/
Eastern Box Elder County-Salt Lake Valley-
Including the cities of Brigham City, Snowville, Salt Lake City, 
West Jordan, and Sandy
729 PM MST Tue Feb 22 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM MST WEDNESDAY...

* WHAT...East winds 20 to 30 mph with gusts to 50 mph.

* WHERE...Salt Lake Valley, mainly northeastern Salt Lake County 
  including the Avenues, University of Utah and Parleys Canyon 
  areas.

* WHEN...Until 7 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
661 
WWUS75 KSLC 231046
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
346 AM MST Wed Feb 23 2022

UTZ104-107-231400-
/O.CON.KSLC.HW.W.0002.000000T0000Z-220223T1400Z/
Northern Wasatch Front-Cache Valley/Utah Portion-
Including the cities of Ogden, Bountiful, Logan, and Smithfield
346 AM MST Wed Feb 23 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM MST THIS
MORNING...

* WHAT...East winds 25 to 40 mph with gusts over to 55 mph 
  especially near Weber, Ogden, and Logan Canyons. Near Farmington
  Canyon, gusts to 65 mph at times.
 
* WHERE...Cache Valley/Utah Portion and Northern Wasatch Front.

* WHEN...Until 7 AM MST this morning.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ103-105-231400-
/O.CON.KSLC.WI.Y.0006.000000T0000Z-220223T1400Z/
Eastern Box Elder County-Salt Lake Valley-
Including the cities of Brigham City, Snowville, Salt Lake City, 
West Jordan, and Sandy
346 AM MST Wed Feb 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM MST THIS MORNING...

* WHAT...East winds 20 to 30 mph with gusts to 50 mph, especially
  near canyons.

* WHERE...Salt Lake Valley and Eastern Box Elder County.

* WHEN...Until 7 AM MST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
835 
WWUS75 KSLC 231114
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
414 AM MST Wed Feb 23 2022

UTZ104-107-231400-
/O.CON.KSLC.HW.W.0002.000000T0000Z-220223T1400Z/
Northern Wasatch Front-Cache Valley/Utah Portion-
Including the cities of Ogden, Bountiful, Logan, and Smithfield
414 AM MST Wed Feb 23 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM MST THIS
MORNING...

* WHAT...East winds 25 to 40 mph with gusts over to 55 mph 
  especially near Weber, Ogden, and Logan Canyons. Near 
  Farmington Canyon, gusts to 65 mph at times.

* WHERE...Cache Valley/Utah Portion and Northern Wasatch Front.

* WHEN...Until 7 AM MST this morning.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ106-231400-
/O.EXA.KSLC.WI.Y.0006.000000T0000Z-220223T1400Z/
Utah Valley-
Including the cities of Lehi, Provo, and Payson
414 AM MST Wed Feb 23 2022

...WIND ADVISORY IN EFFECT UNTIL 7 AM MST THIS MORNING...

* WHAT...Northeast winds 20 to 35 mph with gusts to 55 mph,
  especially near Provo Canyon.

* WHERE...Utah Valley.

* WHEN...Until 7 AM MST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ103-105-231400-
/O.CON.KSLC.WI.Y.0006.000000T0000Z-220223T1400Z/
Eastern Box Elder County-Salt Lake Valley-
Including the cities of Brigham City, Snowville, Salt Lake City, 
West Jordan, and Sandy
414 AM MST Wed Feb 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM MST THIS MORNING...

* WHAT...East winds 20 to 30 mph with gusts to 50 mph, 
  especially near canyons.

* WHERE...Salt Lake Valley and Eastern Box Elder County.

* WHEN...Until 7 AM MST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
495 
WWUS75 KSLC 231350
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
650 AM MST Wed Feb 23 2022

UTZ104-231700-
/O.EXP.KSLC.HW.W.0002.000000T0000Z-220223T1400Z/
/O.EXB.KSLC.WI.Y.0006.220223T1400Z-220223T1700Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
650 AM MST Wed Feb 23 2022

...WIND ADVISORY IN EFFECT UNTIL 10 AM MST THIS MORNING...
...HIGH WIND WARNING WILL EXPIRE AT 7 AM MST THIS MORNING...

* WHAT...Northeast winds 20 to 35 mph with gusts up to 50 mph, 
  especially near Farmington, Ogden, and Weber Canyons.

* WHERE...Northern Wasatch Front.

* WHEN...Until 10 AM MST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel may be difficult especially
  for high profile vehicles. Areas of blowing snow may reduce
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ107-231500-
/O.EXP.KSLC.HW.W.0002.000000T0000Z-220223T1400Z/
Cache Valley/Utah Portion-
Including the cities of Logan and Smithfield
650 AM MST Wed Feb 23 2022

...HIGH WIND WARNING WILL EXPIRE AT 7 AM MST THIS MORNING...

Wind will continue to decrease in the Cache Valley this morning.
Isolated gusts to 40 mph will remain possible near Logan Canyon
through mid-morning.

$$

UTZ103-231500-
/O.EXP.KSLC.WI.Y.0006.000000T0000Z-220223T1400Z/
Eastern Box Elder County-
Including the cities of Brigham City and Snowville
650 AM MST Wed Feb 23 2022

...WIND ADVISORY WILL EXPIRE AT 7 AM MST THIS MORNING...

Wind will continue to decrease in eastern Box Elder County this 
morning. Isolated gusts to 40 mph will remain possible near
canyons through mid-morning.

$$

UTZ105-106-231700-
/O.EXT.KSLC.WI.Y.0006.000000T0000Z-220223T1700Z/
Salt Lake Valley-Utah Valley-
Including the cities of Salt Lake City, West Jordan, Sandy, Lehi,
Provo, and Payson
650 AM MST Wed Feb 23 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM MST THIS MORNING...

* WHAT...Northeast winds 20 to 35 mph with gusts to 50 mph,
  especially near Parleys and Provo Canyons as well and the 
  northeastern portions of the Salt Lake Valley.

* WHERE...Utah Valley and Salt Lake Valley.

* WHEN...Until 10 AM MST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel may be difficult especially
  for high profile vehicles. Areas of blowing snow may reduce
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
446 
WWUS75 KSLC 231701
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1001 AM MST Wed Feb 23 2022

UTZ104>106-231815-
/O.EXP.KSLC.WI.Y.0006.000000T0000Z-220223T1700Z/
Northern Wasatch Front-Salt Lake Valley-Utah Valley-
Including the cities of Ogden, Bountiful, Salt Lake City, 
West Jordan, Sandy, Lehi, Provo, and Payson
1001 AM MST Wed Feb 23 2022

...WIND ADVISORY HAS EXPIRED...

Canyon and downslope winds have largely fallen below advisory
levels this morning. The only exceptions are near the mouth of
Weber and Parleys Canyon, where gusty canyon winds will continue
through the morning. Reduce speeds if traveling along Highway 89
near Weber Canyon and Interstate 215 near Parleys Canyon. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 21, 9:59 PM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Feb 21, 9:59 PM MST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
959 PM MST Mon Feb 21 2022

.UPDATE...A well defined shortwave trough is evident in satellite
imagery ejecting across central and southern Utah this evening. A
persistent band of precipitation continues along the Utah/Arizona
border, fed in part by left exit region of an upstream jet nosing
into southern NV. Meanwhile, a well defined shortwave trough is
noted digging along the Oregon coast.

As the initial trough continues to eject east, and the upstream
wave continues to dig, shortwave ridging will temporarily amplify
across the forecast area later tonight into Tuesday morning,
resulting in a general but temporary downward trend in
precipitation. The one caveat is a weak vorticity maxima ahead of
this ridge axis, which is noted over eastern NV and accompanied
by a persistent area of cooler cloud tops in IR imagery. As this
feature crosses northern Utah after midnight, some models show an
uptick in precipitation across northern UT south of I-80.

Additionally, there is some potential for lake enhanced showers
downwind of the GSL across Davis and Weber counties overnight into
early Tuesday morning as indicated in much of the hi-res
guidance, however fairly large dew point depressions will likely
limit lake-induced instability, keeping any shower activity
scattered at best. This is covered in the current forecast, but
will need to be monitored closely as the night progresses.

Finally, further south, as this upstream trough digs and the
upper jet becomes repositioned, the region of forcing which is
feeding the precipitation band across the southern CWA will
dissipate over the next 2-3 hours, allowing this area of
precipitation to diminish as well.

With the overall decrease in precipitation plan to drop going
winter headlines which run through tonight, as focus shifts to the
approaching storm system which will impact central and southern
Utah later Tuesday into Wednesday, which is covered below.

&&

.SYNOPSIS...The first winter storm will gradually shift away from
the region this evening. A significant winter storm will impact
much of central and southern Utah as well as the western Uinta
Mountains and Basin Tuesday into Wednesday.

&&

.SHORT TERM (After 12Z Tuesday Through 12Z Thursday)...The primary
axis of the initial trough will move downstream of the forecast
area by early Tuesday morning, bringing a lull in winter weather
across much of the area. A few lingering light snow showers are
anticipated across the higher terrain adjacent to the I-15
corridor, however, minimal accumulations are expected.
Additionally, weak snow showers across the northern Wasatch Front
in proximity to the southern half of the GSL may initiate given
general lake induced instability. Again, minimal impacts/
accumulations are anticipated from these showers, but a quick
dusting may be possible.

Later in the morning, a secondary trough will round the base of
the mean long wave in place across the Western U.S., initiating
another round of widespread snowfall for the central and southern
portions of Utah. With strong southwesterly flow in place in
advance of a reinforcing cold frontal boundary, orographic
snowfall will be heavily favored through the first 12ish hours of
precipitation, especially for more prominent terrain.
Precipitation extent is anticipated as far north as the Cottonwood
Canyon areas, however, snowfall is generally expected to be
light, with increasing intensity the further south you go. For
valley areas on the lee side of higher terrain, thinking that
precipitation will hesitate initially given downslope drying.
However, flow will gradually weaken by Wednesday morning and
broader upper support for ascent will take over and allow any
valley areas seeing light snowfall to pick up in intensity,
especially for areas like the Sanpete and Sevier valleys as well
as Cedar City. With a colder airmass in place from the previous
storm, all valley areas (aside from lower Washington County) will
see snow through the duration of the storm. For lower Washington
County, thinking that initial warming during the day will force
rain to rain snow/mix toward the onset of precipitation, however,
as the environment gradually cools through the day, a transition
to snow will likely occur after sun down. If shadowing doesn't
persist in the St. George area, accumulations of a little over an
inch of snow will be very possible. Lastly, deterministic guidance
remains steadfast with developing another frontogenic band
somewhere between Springdale and just east of Kanab extending as
far north as Bryce Canyon during the overnight hours into
Wednesday which will have the potential to generate heavy snowfall
within this region. Given consistency with guidance, have
continued to keep significant snowfall totals in this region. All
existing winter storm watches have been upgraded to winter storm
warnings or winter weather advisories, with advisories also added
for the Bookcliffs and western Uinta Basin.

All while winter weather occurs across central and southern Utah,
easterly cross barrier flow is expected to develop across the
northern Wasatch and could pose threat for downsloping winds along
the northern Wasatch Front. Depending on which model you look at
(GFS and Canadian stronger, ECMWF weaker), cross barrier flow
looks to be anywhere from 15 to 30 kts. BUFR soundings from the
NAM and GFS both show an apparent lack of a stable layer above
crest level of the northern Wasatch which may be the biggest
limiting factor for seeing strong downsloping winds. That said, a
substantial east-west pressure gradient is anticipated between
southwest Wyoming and the Wasatch Front by late Tuesday which
should generate enough forcing to develop locally strong canyon
winds. Given higher confidence in this scenario, have bumped up
wind forecasts for areas in proximity to canyons from Farmington
northward. At this point in time, can generally expect winds to
gust upwards of 45 to 50 mph Tuesday night through Wednesday
morning in these areas.

The axis of the upper trough will begin translating downstream of
the area late Wednesday through the overnight hours, allowing for
widespread snowfall across central and southern Utah to come to
an end by late Wednesday/ early Thursday.

.LONG TERM (After 12Z Thursday)...A trailing shortwave trough is
expected to pass over the area Friday into Saturday, but will
produce little QPE due to limited moisture. Following, a ridge
will build in and bring H7 warm-air advection and subsidence.
There is a possibility of another shortwave trough impacting the
area on Monday, however there is plenty of uncertainty regarding
the timing and amplitude of this feature.

There is uncertainty surrounding the amplitude of this first
feature, with EPS members hedging towards a deeper, slower
shortwave trough and GEFS members generally suggesting a shallower
solution. For members that suggest a larger amplitude, the
zonally-oriented trough that will develop over the PacNW is
expected to swing south towards our area. By 00z Sunday, 40% of
cluster members depict a very shallow trough, while 60% depict a
highly-amplified, positively tilted shortwave trough over our
area. QPE is expected to remain low with this system due to
limited moisture, even with this deeper solution.

Following this feature, a ridge will build into the region,
producing warm-air advection, rising temperatures, and decreasing
cloud cover over the weekend.

Finally, there is a great deal of uncertainty regarding the
potential shortwave trough on Monday. At this time, 75% of cluster
members hint at some sort of shortwave trough, though only 50% of
members suggest very low, if any, QPF.

&&

.AVIATION...KSLC...VFR conditions are expected to prevail through
the valid TAF period, but scattered snow showers throughout
Tuesday could drop ceilings or visibility into MVFR or IFR range.
Snow chances are low through most of the night. Clouds will remain
low enough for mountain obscuration. Light northwest winds will
last through much of the night. Scattered snow showers are
expected by around 09Z, which could drop conditions into MVFR or
IFR. Much of the morning is expected to stay dry though. Winds are
expected to transition to southeast around 09Z and stay south or
southeast through the day. More scattered snow showers are
expected in the afternoon, but most of the precipitation will be
south of the airfield.

REST OF UTAH AND SOUTHWEST WYOMING...Snow resulting in VLIFR and
LIFR ceilings and visibility will diminish in the evening at KPVU,
KHCR, KCDC and KBCE. Expect largely dry conditions tonight, but
scattered snow showers are expected in northern Utah before
sunrise. Snow is expected Tuesday, especially south of KSLC. This
will bring more chances for VLIFR or LIFR ceilings and visibility
through the afternoon. Gusty southwest winds around 30 knots are
expected in the south, while winds will be much lighter in
southwest Wyoming and northern Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 2 PM Tuesday to 5 PM MST Wednesday
     for UTZ113-117>121-123-126-131.

     Winter Storm Warning from 11 AM Tuesday to 5 PM MST Wednesday
     for UTZ122.

     Winter Storm Warning from 2 PM Tuesday to 5 PM MST Wednesday for
     UTZ124-125-127>130.

     Winter Weather Advisory from 11 AM Tuesday to 5 PM MST Wednesday
     for UTZ115-116.

     Winter Weather Advisory from 5 PM Tuesday to 5 PM MST Wednesday
     for UTZ114.

WY...None.
&&

Seaman/Webber/Cunningham/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 4:57 PM MSTHigh Wind WarningSLCCache, Davis, Weber14 hr

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.